Kansas, 2014

Flash Flood and Hail in Kansas, September 1 to 2, 2014

September 1 to 2, 2014 · NWS SGF · 6 events in 2 counties and zones

A cold front moving into the area produced severe thunderstorms with damaging winds and large hail. Minor flooding was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moving into the area produced severe thunderstorms with damaging winds and large hail. Minor flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 10:29 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 10:29 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT Sun Aug 31 2014

.SHORT TERM...(This Evening through Monday Night)
Issued at 242 PM CDT SUN AUG 31 2014

Looks quiet in the near term. A few showers have developed over
the far eastern cwfa but weak shortwave upper level riding has
kept things in check.

Strong/severe storms are expected to develop over the northern and
central Plains this evening as a shortwave moves east from the
Rockies. High res models move some convection into the northwest
and northern cwfa late tonight into Mon morning. By this time,
expect convection to become increasingly elevated as a strengthening
cap/elevated mixed layer spreads northeast into the area. Do have
some pops to account for this weakening convection.

Capping is expected to remain in place for much of the day Monday,
strongest over the sw quarter of the cwfa. A west-east oriented
sfc boundary is expected to set up somewhere, likely over central
MO late during the day, and expect to see renewed convection
develop late in the day and the evening with weakening capping
with another shortwave approaching, increased low level moisture
advection and convergence, and moderate instability. The window
for sfc or at least low level based convection will be fairly
narrow Monday night, but cold see a hail/wind threat during that
time. Training/back-building convection is also a possibility with
areas of heavy rain setting up somewhere over the cwfa Monday
night. The heavy rain possibility is becoming an increasing
concern, but many areas can take a good soaking right now. Still,
expect that we have at least a limited chance for some flash flooding
where excessive rain/runoff occurs.

.LONG TERM...(Tusday through Sunday)
Issued at 242 PM CDT SUN AUG 31 2014

The front is expected to stall over the southern cwfa Tuesday and
Tuesday night with continued chances for occasional thunderstorms.
The front is expected to finally lift back north Wednesday as
low pressure develops over the Plains in response to a shortwave
moving into the Rockies. A front will push back to the south by
late in the week as the shortwave passes north of the area. Have
rain chances Friday-Saturday. The ECMWF and GFS give the front a
pretty good bump to the south, moving Canadian high pressure into
the Corn Belt/Midwest next weekend with dry and cool weather
a possibility for late Saturday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1125 PM CDT SUN AUG 31 2014

Convection progressing more eastward than southward which will add
a few hours to first though earlier this evening with main
convection getting in the SGF/JLN areas by 10-11z. VFR conditions
expected outside of convection with MVFR within any convection.
Convective trends will likely start to diminish by mid morning and
as it pushes further south so far now will go with a prob30 group
with this area of convection. Redevelopment will be possible late
in the afternoon/early evening. Non-convective low level wind
shear will be possible at SGF/JLN overnight with strong low level
jet setting up over the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 12:05 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT MON SEP 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MISSOURI AND
  PORTIONS OF SOUTHEASTERN KANSAS OVERNIGHT. THE STORMS MAY MOVE
  AS FAR SOUTH AS THE INTERSTATE 44 CORRIDOR BY DAY BREAK.
  LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40
  MPH WILL ACCOMPANY SOME OF THIS ACTIVITY.

  THERE IS A LIMITED RISK FOR AN ISOLATED SEVERE STORM WITH
  WINDS TO 60 MPH AND QUARTER SIZE HAIL FROM SOUTHEASTERN KANSAS
  INTO CENTRAL MISSOURI. ANY SEVERE WEATHER WILL BE VERY LOCALIZED
  IN NATURE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SOME ONGOING LINGERING WEAKENING THUNDERSTORMS WILL BE POSSIBLE
  MONDAY MORNING OVER SOUTHEAST KANSAS AND WESTERN AND CENTRAL
  MISSOURI NORTH OF INTERSTATE 44.

  A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
  THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT AND LASTING THROUGH
  WEDNESDAY. STRONG TO SEVERE STORMS POSSIBLE MONDAY NIGHT WITH
  DAMAGING WINDS AND HAIL THE MAIN RISKS.

  AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FOR
  SOME AREAS MONDAY AFTERNOON AND AGAIN ON A DAILY AFTERNOON BASIS
  WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
September 1, 1:56 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.840, -94.710

Several trees were reported down in Fort Scott. Some damage to vehicles were reported because of fallen trees and trees blocked several roadways.

Thunderstorm Wind, Cherokee

When
September 1, 6:36 PM CST
Where
Cherokee County, 4.78 mi NE of Melrose
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.080, -94.890

A tree was reported down across the road near the intersection of Southwest Quaker Road and Southwest 30th Street.

Hail, Cherokee

When
September 1, 7:10 PM CST
Where
Cherokee County, 0.69 mi S of Melrose
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.020, -94.950

Hail, Cherokee

When
September 1, 7:15 PM CST
Where
Cherokee County, 2.65 mi SE of Melrose
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.000, -94.920

Hail, Cherokee

When
September 1, 9:55 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.020, -94.740

Flash Flood, Cherokee

When
September 2, 3:00 AM CST
Where
Cherokee County, 3.3 mi W of West Mineral to 3.17 mi W of West Mineral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.280, -94.980

A few low water crossings southwest of West Mineral were impassable due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532323, 532324, 532320, 532321, 532322, 532319.